The Lupus Forum banner

1 - 8 of 8 Posts

·
Registered
Joined
·
31 Posts
Discussion Starter #1
It's been a while since I posted.

I was trying Plaquenil, but unfortunately, it appears that someone on this site was right, and Plaquenil was causing an increasing number of migraines to occur in me. And, that was very unpleasant. So, I have discontinued Plaquenil.

Then, I was going to try Methotrexate, but for a whole slew of reasons, that had to be put off for a time, but I am finally getting up the courage and think it is necessary to get onto a DMARD.

My question about prednisone is this....

do people really notice a difference between 3 mg and 6 mg? I did. And, I am wondering if it is a real difference, or if it is just in my head. At 3 mg, I was in so much pain, I might has well have been taking nothing. At 6 mg, I still have some aches and pains in the joints, but I can walk properly and I am not a gimp.

I will start the Methotrexate here shortly, and still not happy about it, but I am going to do, because, i don't really have a choice, I don't think, and I can't live on prednisone.
 

·
Registered
Joined
·
1,640 Posts
Hello,

No the difference is not in your head. There is a difference in just three mgs.

Our bodies produce about 7 1/2 mg naturally. My dr, told me that most people do best on 7 1/2 mgs. ( At least )

I really notice a big difference in only 3 mgs.

Best Wishes,
Sandy
 

·
Registered
Joined
·
3,894 Posts
There is a difference

I've found it very difficult to taper down from prednisolone in the past. Even a small taper of just 1mg would leave me shaking. It's not in your head.

Do you have to taper from 6 mg to 3 mg? Can you not reduce slower than that? Would that help?

Nellie
 

·
Registered
Joined
·
31 Posts
Discussion Starter #4
clarification-I don't have to taper, I actually increased

So-I was tapering by 1 mg a week.

And, then my dose went up from 3 mg to 6 mg, because I was in too much pain, and it was decided that I needed to start Methotrexate sooner than later.

So, I am back at 6 mg, until I start Methotrexate.

And, then if Methotrexate works....I will taper off the prednisone.

I think I was feeling good for a while, and I was kind of in denial about having an illness.

And, then the illness slapped me in the face. Fortunately, I have good doctors and I am talking to a counselor right now, which helps. But, I am still trying to wrap my head around having a condition that affects me sometimes, and isn't always apparrent to others. It's rather lonely at times. Only people who have this understand. You can't explain it to people who are healthy, they do not get it, at all.

Sorry, I realize I am off topic now.
 

·
Registered
Joined
·
6,152 Posts
Hi Kate

I have to agree with the others in that I notice a very big difference between a few mg of prednisone. I am currently tapering off it and down to 2mg daily and each day is a big struggle. After more than three years on steroids I am pretty much determined to get off them this time if at all possible and am hoping that each time I come down a half mg, the symptoms will be short lived and my body will adjust. I may very well be fooling myself but I am doing my level best to get off the pred over the next couple of months and see if I can function without it.

I did find in the past that a 5mg dose kept me sort of on an even keel. Currently I am back to experiencing the early morning joint stiffness and other joint pains and Im just hoping that these will ease up over the coming months. If they dont I might just have to consider a maintenance dose of steroids as an ongoing part of my meds routine. But I will cross that bridge when I come to it.

Definitely an amount of 3mg of pred can make a big difference to how some people function. I hope you can eventually taper off it when the methotrexate kicks in for you :hug:

Take care
Joan:rose:
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
kate,
I have a question for you, if you are physically feeling a difference how can that be in your head? We have been made to think that a lot is in our heads and in reality if we physically feel better it can not be in the mind.
You are right to feel a difference because 1mg can make a big difference with a lot of meds and pred is no exceptiong to that rule. You may even talk to the doctor about taking just a little more if you are still having pain but if it is tolerated than you know the saying leave it be. What is not broken does not need fixed. Well that is good that you are feeling a little better, I hope that it stays that way for you for a long time to come. By the way good luck with the methotrexate, that maybe the one medthat works for you.
 

·
Registered
Joined
·
1,999 Posts
Hi Kate,
I had to quit the plaquenil due to monster migraines. It was just not worth the agony.

I find a major effect in just 1 mg. My rheumy said that when we get down to or around 5 mgs, it is % wise much more dramatic than when we cut from 80 to 75. That made more sense. My rheumy has chosen to maintain me at 3 mg alternating with 1 mg of prednisone. Doing this, I have not had to increase my dose, for years. Rather than have me all the way off, he has found that it is easier to maintain at a very low dose than have the ups and downs of going on and off prednisone.

If you want to talk about how to survive with the mtx, give me a call or send a PM for my # again. I'll be in and out over the weekend depending on our weather.
Sally
 

·
Registered
Joined
·
15,684 Posts
Hi Kate,

I'm sorry you had to discontinue the Plaquenil and hope you have much better luck with the Methotrexate :) The others are right about a couple mgs making a huge difference especially when we are getting under the 7 1/2 mg magic number. It's usually quite a slow taper from there. People often get some problems for a few days with pain etc even when they do taper slowly but they are usually transient. If they hang around past a few days and especially if that person doesn't have Fibromyalgia (Fibro hates Pred tapers) then it's time to rethink the tapering schedule.

Pink Pearl it's good of you to share your knowledge about something you are obviously very well versed in. However I think everyone could benefit from you sharing that advice on this thread rather than via pm....... it defeats the purpose of a public support forum. There may be others out there who could learn from your experiences too besides Kate :)

love
Lily
 
1 - 8 of 8 Posts
Top